Medicines, Osteoporosis, and FracturesSkip to the navigation
Many medicines seem to be related to bone fractures or to bone thinning ( osteoporosis ) that can lead to fractures. These medicines include:
- Corticosteroid medicines . These are used to treat conditions such as asthma and chronic obstructive pulmonary disease (COPD). If you use them for 6 months or longer, they can lead to steroid-induced osteoporosis.
- Thyroid replacement medicine, if the dose is more than the body needs. This should be monitored by checking the level of thyroid-stimulating hormone (TSH) at least every year.
- Antiseizure medicines. Examples are carbamazepine and phenytoin.
- Medicines used to treat endometriosis . They include leuprolide (Lupron) and nafarelin (Synarel).
- Aromatase inhibitors. These are used to treat breast cancer .
- Hormone therapy to treat prostate cancer .
- Some antidepressant medicines called selective serotonin reuptake inhibitors (SSRIs). SSRIs are used to treat many conditions, including depression , fibromyalgia , and premenstrual syndrome .
- Heparin, if used for a long time. Heparin is a blood thinner.
- Depo-Provera, if used for a long time. It's a birth control medicine given in a shot.
- Antacids that contain aluminum, if they are overused. These kinds of antacids remove calcium from your body.
- Some diabetes medicines. Examples are pioglitazone (Actos) and rosiglitazone (Avandia).
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Carla J. Herman, MD, MPH - Geriatric Medicine
Current as ofNovember 20, 2015